In this health video you will learn whether you can take st. john's wort if you're on antidepressants.
Read the full transcript »
Sue Brenan: I have a real caution for patients that are already on an antidepressant are thinking of taking additional St. John's Wort, because the are going to have additive effects. There is a syndrome called serotonin syndrome, which is quite serious actually and how many of our newer antidepressants work the SSRIs which elevate serotonin in your body and that helps restore the mood and imbalance that has occurred and increase the level of serotonin. If you have additive extraneous sources that are increasing the serotonin in your system meaning an antidepressant like Prozac or Zoloft or Paxil all of the SSRI drugs will increase serotonin and you start taking St. John's Wort, you are going to have an increase on top of that. The serotonin syndrome it's like there is too much chemical of serotonin, it's like somebody opened the dam and it's just flooding your system and your system can't handle it. So you can see increase in temperature, mental confusion, stomach effects, fever, and it can be a medical emergency. I really caution people not to use without medical advice that two together.